Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 105, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 22, 2001, 7:28 PM CDT for Linn County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 22, 2001, 7:28 PM CDT (00:28 UTC)
- Expired
- Jul 22, 2001, 8:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3821 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
710
WUUS53 KDVN 230028
SVRMLI
IAC113-230100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT SUN JUL 22 2001
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINN COUNTY IN EAST CENTRAL IOWA
* UNTIL 800 PM CDT
* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES NORTH OF
LAFAYETTE...OR 15 MILES NORTH OF CEDAR RAPIDS...MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
ALBURNETT BY 730 PM CDT.
PARIS BY 735 PM CDT.
CENTRAL CITY BY 740 PM CDT.
WAUBEEK BY 745 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.
LAT...LON 4229 9149 4228 9180 4210 9177 4210 9138
4229 9137
$$
NICHOLSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:52 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 22, 2:52 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 251 PM CDT SUN JUL 20 2001 SITUATION THIS AFTERNOON SOMEWHAT SIMILAR TO YESTERDAY WITH ORGANIZED CONVECTION TOPPING UPPER RIDGE STREAMING EAST ACROSS NORTHERN IOWA WITH SLIGHT SOUTHEAST TREND. BIGGEST DIFFERENCE TODAY IS STRONGER OUTFLOW BOUNDARIES EVIDENT ON 88DS THAT WILL ACT AS BETTER FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. FORECAST CHALLENGE REMAINS THUNDERSTORM CHANCES AND NECESSITY FOR HEAT ADVISORY THROUGH MONDAY. UPPER LEVEL RIDGE REMAINED OVER EAST TX TO WESTERN IA AXIS THIS MORNING WITH WEAK TROUGH IN THE NORTHEAST AND STRONGER PAC NW TROUGH. H7 SHORTWAVE EVIDENT ON WATER VAPOR IMAGERY MOVING INTO SE NEB AT 18Z NOT HANDLED WELL BY MODELS AND THINK THIS MAY PROVIDE ADDED SUPPORT FOR THUNDERSTORMS LATER THIS EVENING AS IT ROTATES THROUGH RIDGE INTO SOUTH CENTRAL IOWA. ALL MODELS GENERATING QPF TOO FAR SOUTH THIS AFTERNOON. ETA HAD CLOSEST FIT IN SHORT TERM...THEN MAIN MODEL DIFFERENCE WAS AVN NOW PUSHING FRONT ACROSS IA/IL FASTER THAN PREVIOUS RUN. WENT WITH COMPROMISE OF ETA AND AVN ON TIMING OF FRONT ACROSS FORECAST AREA MONDAY NIGHT AND ENDING OF POPS AS HIGH DECENDS INTO NORTHERN PLAINS TO BRING DRIER...THEN AVN FOLLOWED FOR MEDIUM RANGE. STRONGEST OUTFLOW MOVING SE FROM SE OF DBQ TO CID AT 19Z WITH LESS OBVIOUS BOUNDARY ACROSS S CENTRAL IA TO CENTRAL IL. ABUNDANT SUNSHINE TODAY HAS RESULTED IN LAPS CAPES AS HIGH AS 5K TO 7K J/KG ACROSS EASTERN IA AND EXPECT NUMEROUS THUNDERSTORMS LATE AFTERNOON AND EARLY EVENING ALONG BOUNDARY INTERSECTIONS. MUCH LIKE IN CENTRAL IA THIS AFTERNOON...EXPECT THESE TO BE MAINLY SHORT-LIVED PULSE STORMS AS MID LEVEL FLOW IS WEAK. CONVECTION SHOULD CONTINUE AFTER SUNSET AS SHORTWAVE APPROACHES AND FLOW AT H85 INCREASES. BEST CHANCES WILL BE ALONG AND NORTH OF I-80 TONIGHT AND WILL GO WITH 50 TO 60 POPS THERE AND 40 TO SOUTH. SURFACE DEWPOINTS STAYING IN MID 70S THROUGH NIGHT AND MID LEVEL CONVECTIVE DEBRIS WILL KEEP HEAT INDICES ABOVE ADVISORY CRITERIA IN SOUTH. ALONG AND NORTH OF HIGHWAY 30 WILL BE MORE MARGINAL DUE TO SLIGHTLY COOLER AIR FROM THUNDERSTORMS TO NORTH...BUT WILL BE NEEDED AGAIN FOR MONDAY WITH FRONT NOT MOVING THROUGH UNTIL LATE IN DAY AND TO KEEP THINGS SIMPLE WILL REISSUE HEAT ADVISORY FOR ENTIRE CWA FOR TONIGHT AND MONDAY. ON MONDAY H5 RIDGE BEGINS TO FLATTEN AS STRONG SHORTWAVE PUSHES S INTO NORTHERN PLAINS. THIS CAUSES TROUGH CURRENTLY IN HIGH PLAINS TO PUSH E-SE. WILL KEEP HIGH SCATTERED POPS GOING FOR MONDAY AHEAD OF FRONT DURING DAY AND THEN MAINLY ISOLATED FOR EVENING AS FRONT PUSHES TO SOUTH. SURFACE DEWPOINTS AND H85 TEMPERATURES SIMILAR TO TODAY OVER FORECAST AREA AND EXPECT HEAT INDICES BACK INTO 105 TO 110 RANGE TO WARRANT ADVISORY. SHOULD BE MAINLY DRY TUESDAY WITH DRIER LOW LEVEL NE FLOW. BUT WITH PROXIMITY OF FRONT jTO SOUTH AND WEAK WAVES IN WESTERLIES...CANNOT RULE OUT ISOLATED THUNDERSTORMS AND LEFT IN WORDING FOR LATE AFTERNOON AND EVENING. .DVN... IA...IL...MO...HEAT ADVISORY TONIGHT AND MONDAY. SHEETS
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.